Alert archive / Georgia / Tornado Warnings in 2018

Tornado Warning 21, NWS Atlanta, GA

November 1, 2018Catoosa County, Dade County, Walker County, Georgia

NWS Atlanta, GA issued this tornado warning at Nov 1, 2018, 1:07 PM EDT for Catoosa County, Dade County, Walker County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 1, 2018, 1:07 PM EDT (17:07 UTC)
Expired
Nov 1, 2018, 1:45 PM EDT
In force
38 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Catoosa County, GA, Dade County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 67 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 462 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
462 m²/s²
0-3 km storm-relative helicity
480 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WFUS52 KFFC 011707
TORFFC
GAC047-083-295-011745-
/O.NEW.KFFC.TO.W.0021.181101T1707Z-181101T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Peachtree City GA
107 PM EDT THU NOV 1 2018

The National Weather Service in Peachtree City has issued a

* Tornado Warning for...
  Northwestern Catoosa County in northwestern Georgia...
  Northwestern Walker County in northwestern Georgia...
  Dade County in northwestern Georgia...

* Until 145 PM EDT.
    
* At 106 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Flat Rock, or 9 miles southwest of Trenton, moving
  northeast at 30 mph. Unconfirmed reports of a tornado near Ider.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
  Rising Fawn, Lakeview, Blue Spring, Wildwood, Fairview,
  Stephensville, Boynton, Chattanooga  Valley, New England,
  Morganville, Cloudland Canyon State Park, Hooker, Cooper Heights
  and East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3487 8513 3469 8555 3494 8560 3498 8543
      3499 8524
TIME...MOT...LOC 1706Z 237DEG 24KT 3478 8562 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
2 follow-up statements
254 
WWUS52 KFFC 011713
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
113 PM EDT THU NOV 1 2018

GAC047-011722-
/O.CAN.KFFC.TO.W.0021.000000T0000Z-181101T1745Z/
Catoosa GA-
113 PM EDT THU NOV 1 2018

...THE TORNADO WARNING FOR NORTHWESTERN CATOOSA COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning is no longer 
expected to impact the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 3497 8532 3491 8526 3488 8526 3474 8556
      3488 8558 3497 8543
TIME...MOT...LOC 1712Z 237DEG 24KT 3480 8558 

$$

GAC083-295-011745-
/O.CON.KFFC.TO.W.0021.000000T0000Z-181101T1745Z/
Walker GA-Dade GA-
113 PM EDT THU NOV 1 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR
NORTHWESTERN WALKER AND NORTHERN DADE COUNTIES...
    
At 112 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Higdon, or near Trenton, moving northeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Trenton, Fort Oglethorpe, Chickamauga, Stephensville, Rising Fawn,
Chattanooga  Valley, New England, Morganville, Cloudland Canyon State
Park, Wildwood and Fairview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3497 8532 3491 8526 3488 8526 3474 8556
      3488 8558 3497 8543
TIME...MOT...LOC 1712Z 237DEG 24KT 3480 8558 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
372 
WWUS52 KFFC 011728
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
128 PM EDT THU NOV 1 2018

GAC083-295-011745-
/O.CON.KFFC.TO.W.0021.000000T0000Z-181101T1745Z/
Walker GA-Dade GA-
128 PM EDT THU NOV 1 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR
NORTHWESTERN WALKER AND NORTHEASTERN DADE COUNTIES...
    
At 127 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Cloudland Canyon State Park, or over Trenton, moving
northeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Trenton, Fort Oglethorpe, Chickamauga, Chattanooga  Valley, New
England, Morganville, Wildwood and Fairview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3497 8532 3491 8526 3488 8526 3480 8543
      3492 8552 3497 8543
TIME...MOT...LOC 1727Z 237DEG 24KT 3486 8547 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this tornado warning went out at Nov 1, 11:52 AM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 1, 11:52 AM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1152 AM EDT Thu Nov 1 2018

.UPDATE...
Current forecast trends are on track. Have only tweaked hourly
temperatures, as light showers are starting to push into western
GA. Much of the convection along the Gulf coast is cutting off the
line further north. Will continue to monitor for thunder across
central Georgia with showers - heavy at times expected across
north GA.

Atwell

&&

.PREV DISCUSSION... /Issued 738 AM EDT Thu Nov 1 2018/

PREV DISCUSSION... /Issued 404 AM EDT Thu Nov 1 2018/

SHORT TERM /Today through Friday/...
Current surface analysis shows a low pressure center across eastern
Arkansas/far NW Mississippi. A cold front extends from the low
pressure center back to the Gulf Coast. This low is expected to
start moving NE today dragging the cold front eastward through
Friday.

At 500mb, a longwave trough is situated across the central US with a
southern stream piece of energy situated across the Gulf Coast. The
southern stream energy is expected to move out ahead of the longwave
trough and accompany a pre-frontal trough across the CWFA today. The
main longwave trough isn't expected to move through the CWFA until
after the short term period. The models have had some difficulty
resolving the southern stream shortwave energy over the last few
days, but it should weaken a bit as it moves out ahead of the main
trough today.

The very far SW portion of the CWFA remains in a slight risk of
severe thunderstorms today. This area will be closest to the best
surface instability, which will hug the coast today. For the
remainder of the forecast area, there should be just enough
forcing/high winds aloft for strong thunderstorms...with potential
for an isolated severe thunderstorm. However, the higher res models
are coming into better agreement overall with the line of shra/tsra
weakening as it moves east of the AL/GA state line.

The frontal boundary isn't expected to move through the area until
Friday. So, light sct/numerous shra will be possible until the front
moves through and scours out most of the moisture. An isolated
thunderstorm is not out of the question in the far SE - where a
sliver of surface instability will be present. Will go ahead and
keep pretty high pops overnight for the on/off light shra.

Temps will warm ahead of the frontal passage today and Friday. The
warmest temps should be the far SE CWFA and approach the middle 80s.
This area will also be the warmest on Friday,just ahead of the
FROPA. A non-diurnal trend was used for Friday, as early highs are
likely as the front moves through during the early part of the
day.

NListemaa

LONG TERM /Friday Night through Wednesday/...
No major concerns in the long term period. After period of dry
weather behind main wave, southwest flow aloft returns on Sunday
with warm/moist advection kicking in on Sun night. Some large
discrepancy in medium range guidance on whether this forcing will
be large enough to produce showers Sun night/Mon so have keep low
PoPs confined to far SE counties. By Mon night, again model
discrepancy on whether lead short wave will have enough strength
to produce round of showers. 00Z EC keeps things dry while
CMC/GFS are more aggressive. Again used blend to account for
uncertainty. By Tues, more agreement we will be firmly in warm
sector with increasing instability and widespread lift. High PoPs
with chc for TSRA from guidance blends look good. Model
discrepancies return as EC slower to progress main wave out, have
kept slt chc PoPs in a little longer thru Wed night. Can't rule
out another chc for strong or even a few severe storms with this
system for Tues/Wed, though initial indications are parameters
while similar, aren't quite as high. Will continue to monitor.

SNELSON

A

AVIATION...
12Z Update...
BKN line of shra/tsra will move through the outlook area today.
Models have been very consistent with the timing of the system. Thunder
chances have decreased for the northern metro airports, but have
kept thunder in the southern TAFS. Even though the thunder chances
remain small, winds aloft could mix down with gusts to between
25-30kt. Winds won't shift around to the NW until after the FROPA
on Friday.

//ATL Confidence...12Z Update...
Medium confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          74  60  67  41 /  80  80  60  10
Atlanta         71  58  63  41 / 100  70  50   5
Blairsville     64  53  60  36 / 100  70  40  20
Cartersville    70  55  61  38 / 100  70  30   5
Columbus        75  61  68  43 / 100  70  60   5
Gainesville     70  58  64  41 /  90  70  50   5
Macon           78  63  70  42 /  80  80  70  10
Rome            70  54  61  37 / 100  60  30   5
Peachtree City  72  58  65  40 / 100  70  50   5
Vidalia         83  68  74  47 /  30  50  80  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Atwell
LONG TERM....SNELSON
AVIATION...NListemaa
Hazardous weather outlook, Nov 1, 6:04 AM EDT, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
604 AM EDT Thu Nov 1 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
604 AM EDT Thu Nov 1 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A line of strong to severe thunderstorms is expected to move into
the state around midday and travel east during the afternoon and
evening. The storms will likely weaken some as the move east into
less favorable air and away from the main storm system to the
west, but will still produce areas of strong winds. In addition to
the damaging winds, and isolated weak tornado cannot be ruled
out, especially over areas west and south of an Atlanta to Macon
line. Scattered thunderstorms may redevelop over north and central
Georgia after the first line dissipates late tonight, but those
storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered thunderstorms will likely continue Friday afternoon and
early evening over middle and east-central Georgia. A few of
these storms could be strong with gusty winds, but severe weather
is not expected.

For the rest of the period, Saturday through Wednesday, no
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
especially over westcentral and middle Georgia. Spotters are also
encouraged to submit reports of any severe weather through the
web by going to weather.gov/atlanta.

In the hours before

Special weather statement, Nov 1, 12:54 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1254 PM EDT THU NOV 1 2018

GAZ001>003-011-011800-
Chattooga GA-Catoosa GA-Walker GA-Dade GA-
1254 PM EDT THU NOV 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHATTOOGA...
NORTHWESTERN CATOOSA...WESTERN WALKER AND DADE COUNTIES UNTIL 200 PM
EDT...

At 1254 PM EDT...a line of strong thunderstorms was along a line
extending from New Hope to Rosalie to near Crossville...and moving
east at 25 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Menlo, Rising Fawn, Lakeview, Cole City, Wildwood, Fairview,
Stephensville, Cloudland, Chattanooga  Valley, New England,
Morganville, Cloudland Canyon State Park, Hooker, Cooper Heights and
East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8522 3482 8525 3437 8548 3498 8560
TIME...MOT...LOC 1654Z 250DEG 23KT 3499 8570 3468 8576 3429 8595

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 12:54 PM EDTSpecial Weather StatementFFCDade, Walker66 min
Nov 1, 1:11 PM EDTSpecial Weather StatementFFCChattahoochee, Harris, Heard, Meriwether, Muscogee, Stewart and 1 more34 min
Nov 1, 1:39 PM EDTTornado WarningFFCCatoosa, Walker36 min
Nov 1, 1:50 PM EDTSpecial Weather StatementFFCClayton, Coweta, Douglas, Fayette, Fulton25 min
Nov 1, 1:54 PM EDTSpecial Weather StatementFFCChattahoochee, Harris, Marion, Meriwether, Muscogee, Pike and 4 more36 min
Nov 1, 2:04 PM EDTTornado WarningFFCCoweta, Fayette12 min
Nov 1, 2:14 PM EDTSpecial Weather StatementFFCWhitfield46 min
Nov 1, 2:21 PM EDTSpecial Weather StatementFFCClayton, DeKalb, Fayette, Henry, Spalding39 min
Nov 1, 2:27 PM EDTSpecial Weather StatementFFCCrawford, Lamar, Macon, Pike, Schley, Sumter and 3 more48 min
Nov 1, 2:38 PM EDTSpecial Weather StatementFFCCherokee52 min
Nov 1, 3:11 PM EDTSpecial Weather StatementFFCBibb, Butts, Crawford, Dooly, Henry, Houston and 5 more49 min
Nov 1, 3:47 PM EDTSpecial Weather StatementFFCBleckley, Crisp, Houston, Pulaski, Twiggs43 min
Nov 1, 3:50 PM EDTSpecial Weather StatementFFCBibb, Jasper, Jones, Morgan40 min
Nov 1, 4:27 PM EDTSpecial Weather StatementFFCDodge, Laurens, Wilcox, Wilkinson48 min
Nov 1, 4:30 PM EDTSpecial Weather StatementFFCBaldwin, Greene, Oglethorpe, Putnam45 min

Nearby

Tornado Warnings in Georgia, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.